Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 221, NWS Louisville, KY

July 12, 2003Madison County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Jul 12, 2003, 12:32 PM EDT for Madison County, Kentucky. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2003, 12:32 PM EDT (16:32 UTC)
Expired
Jul 12, 2003, 1:00 PM EDT
In force
28 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Madison County, KY

The radar

The Jackson,KY radar (KJKL), 82 km from the middle of the area, began a volume at 16:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 4.5 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 383 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
383 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
968 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

198 
WUUS53 KLMK 121632
SVRLMK
KYC151-121700-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
1232 PM EDT SAT JUL 12 2003

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN MADISON COUNTY IN EAST CENTRAL KENTUCKY

* UNTIL 100 PM EDT

* AT 1230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER KINGSTON...OR ABOUT 27 MILES SOUTHEAST OF
  LEXINGTON...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WACO AROUND 1240 PM EDT
  BYBEE AROUND 1245 PM EDT

THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING VERY LARGE HAIL AND
DAMAGING WINDS. IF YOU ARE IN THIS STORMS PATH...TAKE COVER
IMMEDIATELY IN A STURDY STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM
WINDOWS AND ANY DOWNED POWER LINES.

LAT...LON 3777 8437 3759 8432 3762 8403 3782 8406

$$

JB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 10:25 AM EDT, 2 hours 7 minutes earlier.

Area forecast discussion, Jul 12, 10:25 AM EDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
1025 AM EDT SAT JUL 12 2003

...SHORT TERM UPDATE...

LIMITED MODEL DATA THIS MORNING DUE TO T1 MAINTENANCE AT NCEP. SO
FOR TIME BEING NCEP RUNNING IN BACKUP MODE. SEE ADMNFD FOR
DETAILS. WX WISE, 500MB WAVE TRANSLATING SEWD ACROSS SRN IN ATTM,
COLLOCATED WITH SFC TROF/BOUNDARY. BAND OF MID/HIGH LEVEL CLOUDS
LOOKS TO PERSIST ACROSS SRN KY, ASSOC WITH AR/MO MCS BLOWOFF. SO
WITH THESE FEATURES IN MIND, MAX TEMPS TODAY MAY BE WARMEST JUST S
OF THE OHIO RIVER AHEAD OF SFC TROF. FAIRLY UNCAPPED AIRMASS IN
PLACE, SO WELL BE QUICK TO SEE CU DEVELOP LATE THIS MORNING. SCT
TSRA SEEMS REASONABLE THIS AFT AND EARLY EVE, PERHAPS FORMING ALONG
CLOUD INDUCED INSTAB GRADIENT ACROSS CEN KY, AND ALONG SFC CONVG
LINE ACROSS SRN IN. SFC-6KM SHEAR LOOKS TO DECR THIS AFT, BUT WITH
PROJECTED INSTAB, ORGANIZED MULTICELL CLUSTERS MAY FORM THE USUAL
DUO OF HAIL/HIGH WINDS BEING THE PRIMARY THREATS. XXV

.LMK...NONE.
Hazardous weather outlook, Jul 12, 11:10 AM EDT, 1 hour 22 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-131000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1110 AM EDT SAT JUL 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON, AS A
WEAK COLD FRONT MOVES ACROSS THE OUTLOOK AREA. THROUGH EARLY
EVENING, SUFFICIENT INSTABILITY AND VERTICAL WIND SHEAR ACROSS THE
OUTLOOK AREA COULD SUPPORT THUNDERSTORMS THAT PRODUCE HAIL LARGER
THAN DIME SIZE AND WIND GUSTS TO NEAR 65 MPH. A SLIGHT RISK OF
SEVERE STORMS HAS BEEN INDICATED BY THE STORM PREDICTION CENTER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS WILL BE POSSIBLE AGAIN WEDNESDAY AND THURSDAY...BUT IT
IS TOO EARLY TO DETERMINE THE STRENGTH OR COVERAGE OF THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND LAW ENFORCEMENT ARE ENCOURAGED TO REPORT SEVERE WEATHER
TO THE NATIONAL WEATHER SERVICE IN LOUISVILLE.

SMALLCOMB

In the hours before

Local storm report, Jul 12, 12:21 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION...
NATIONAL WEATHER SERVICE LOUISVILLE, KY
1221 PM EDT SAT JUL 12 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1145 PM    6 S LEXINGTON             KY   .50 INCH HAIL
07/12/03   FAYETTE                        TWO REPORTS OF PEA SIZE
                                          HAIL 6 MILES SOUTH OF
                                          LEXINGTON.

SZAPPANOS
Local storm report, Jul 12, 12:21 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION...
NATIONAL WEATHER SERVICE LOUISVILLE, KY
1221 PM EDT SAT JUL 12 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1145 AM    6 S LEXINGTON             KY   .50 INCH HAIL
07/12/03   FAYETTE                        TWO REPORTS OF PEA SIZE
                                          HAIL 6 MILES SOUTH OF
                                          LEXINGTON.

SZAPPANOS

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 11:40 AM EDTSevere Thunderstorm WarningLMKClark, Fayette35 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.